KINGSTON, LUZERNE COUNTY (WBRE/WYOU) – We all tend to get some aches and pains but some of us may be putting ourselves in danger by how we treat that discomfort. Studies show an increased risk of a heart attack linked to some common over-the-counter pain medication. We’re talking about the use of NSAIDS. Experts are urging caution when using these pain relievers to avoid a potentially deadly mistake.
Doctors see a potential danger with Aleve and some of the other most common non-steroidal anti-inflammatory drugs called NSAID for short. “People use the NSAID left and right. They don’t realize that NSAID could be benefit for the pain and relieving some of those symptoms related to the pain however they don’t come without a side effect,” said Wilkes-Barre General Hospital Cardiologist Rupen Parikh.
Unlike aspirin which has an anti-clumping blood platelet effect, Dr. Parikh says ibuprofen and many other NSAIDS actually cause platelets to clump which could seriously threaten your health. “It can cause heart attack, stroke, and also some of the NSAID has a fluid retention side effect and can eventually lead to heart failure and elevation in blood pressure.”
Researchers say a big problem with NSAIDS is without any recommendations or restrictions, people just assume they’re safe and take as many as they want. Doctors and researchers urge moderation and avoid making NSAIDS part of your daily regimen. Ms. Byrnes agreed with that recommendation saying, “In small doses. You really have to watch.”
Doctors say overuse of NSAIDS can also cause stomach and liver damage. If you’re not sure how to handle your aches and pains, consult with your doctor and don’t make a costly over-the-counter mistake.